The U.S. Food and Drug Administration today warned patients and healthcare providers about the potential for increased risk of muscle injury from the cholesterol-lowering medication Zocor (simvastatin) 80 mg. Although muscle injury (called myopathy) is a known side effect with all statins, today’s warning highlights the greater risk of developing muscle injury, including rhabdomyolysis, for patients when they are prescribed and use higher doses of this drug. Rhabdomyolysis is the most serious form of myopathy and can lead to severe kidney damage, kidney failure, and sometimes death.
“Review of simvastatin is part of an ongoing FDA effort to evaluate the risk of statin-associated muscle injury and to provide that information to the public as it becomes available,” said Eric Colman, M.D., Deputy Director of FDA’s Division of Metabolism and Endocrinology Products (DMEP). “It’s important for patients and healthcare professionals to consider all the potential risks and known benefits of any drug before deciding on any one therapy or dose of therapy.”
Simvastatin is sold as a single-ingredient generic medication and as the brand-name Zocor. It also is sold in combination with ezetimibe as Vytorin, and in combination with niacin as Simcor.
FDA’s review of new information on the risk of muscle injury is derived from clinical trials, observational studies, adverse event reports, and prescription use data. The agency also is reviewing data from the SEARCH (Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine) trial, which evaluated major cardiovascular events, such as heart attack, revascularization and cardiovascular death, in patients taking 80 mg compared to 20 mg of simvastatin. SEARCH also included data on muscle injury in patients taking simvastatin.
FDA is committed to informing the public about its ongoing safety review of drugs and will update the public as soon as the review of simvastatin is complete.
For further information on this safety issue: